I'm 48, had hysterectomy 10 yrs ago but still have my ovaries. Started having sever hot-flashes so my doctor put me on the Vivelle Dot. It took care of the hot-flashes but caused me to gain 10 pounds in a 6 week period. My doc said the weight gain was from menopause. Well, I took the patch off 2 weeks ago and threw it away, and I have now lost 6 of those pounds and feel much better. I think it was causing depressiont too. I have been on bio-identical hormones for a few years - progesterone cream and DHA cream - and have done fine. I had osteoporosis before the hormone creams but have now reversed it. (still have low bone mass though).
I'm worried that the hot-flashes and osteoporosis might recur if I don't take the estrogen. . . but I don't know if I can handle the side-effects of it. Any suggestions out there?
Mayfly, It is so hard to say if the patch of Vivelle caused the weight gain. This is such a complicated subject. I am wondering if your body was making Estrogen in the form of Estrone (which is the 'menopause' estrogen that is made as a by-product from the fat in our system... and this fat is what causes the fat around our middle section so that it is readily available for use by the body since women's bodies crave estrogen)... And if the ovaries are still supplementing the body with a tiny bit of estrogen (my understanding is that it 'leaks' out of the ovaries until a woman hits the late 70's and also produces a tiny bit of testosterone until the early 70's) then perhaps you had too much estrogen for your system... not sure. It almost makes me wonder if the cells receptive for Estradiol (Vivelle) were just getting used to the type of estrogen you were introducing to your body and that eventually you would have adjusted. I say this because it typically is the Lack of Estrogen that will cause weight gain and not the abundance. On the other hand, since you are also taking progesterone, you may have been out of balance between the two hormones.
My other thought is that you may be the type of person who does really well on progesterone without added Estrogen, although the more I research recent studies on this, those people are few and far between. And for women who do not have ovaries (such as myself) apparently there is the lack of an enzyme that would effectively utilize the progesterone. I recall reading that for women who suffered with severe PMS while having regular cycles the use of Progesterone is very helpful.
I guess I would say don't totally dicount the use of Estradiol (in the form of a patch...either Vivelle or Climara) in the future. You can look at my journal comments on my profile page where I speak a bit about Bioidentical hormones ... There are comments from others there too.. and, their experiences.
To Tobesmartt... there is some GREAT information from Dr. Erika Schwartz (hormone specialist) on why our Grandmothers, etc., did not suffer quite as much as we seem to be now... although there is the whole notion of the fact that women did not discuss this as openly back then... but some of the reason as to why the women back then did not suffer as much has to do with the fact that families were typically larger... there was more time spent nursing babies... all connects with the Progesterone and estrogen in the body... also there is evidence that all of the hormones (or pseudohormones) used in products these days has messed up our systems to some extent....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.